Translator Disclaimer
15 July 2019 Jumps in the Archimedean height
Patrick Brosnan, Gregory Pearlstein
Duke Math. J. 168(10): 1737-1842 (15 July 2019). DOI: 10.1215/00127094-2018-0056

Abstract

We introduce a pairing on local intersection cohomology groups of variations of pure Hodge structure, which we call the asymptotic height pairing. Our original application of this pairing was to answer a question on the Ceresa cycle posed by R. Hain and D. Reed. (This question has since been answered independently by Hain.) Here we show that a certain analytic line bundle, called the biextension line bundle, and defined in terms of normal functions, always extends to any smooth partial compactification of the base. We then show that the asymptotic height pairing on intersection cohomology governs the extension of the natural metric on this line bundle studied by Hain and Reed (as well as, more recently, by several other authors). We also prove a positivity property of the asymptotic height pairing, which generalizes the results of a recent preprint of J. Burgos Gil, D. Holmes and R. de Jong, along with a continuity property of the pairing in the normal function case. Moreover, we show that the asymptotic height pairing arises in a natural way from certain Mumford–Grothendieck biextensions associated to normal functions.

Citation

Download Citation

Patrick Brosnan. Gregory Pearlstein. "Jumps in the Archimedean height." Duke Math. J. 168 (10) 1737 - 1842, 15 July 2019. https://doi.org/10.1215/00127094-2018-0056

Information

Received: 16 January 2018; Revised: 2 October 2018; Published: 15 July 2019
First available in Project Euclid: 8 July 2019

zbMATH: 07108020
MathSciNet: MR3983292
Digital Object Identifier: 10.1215/00127094-2018-0056

Subjects:
Primary: 14C30
Secondary: 14D07

Rights: Copyright © 2019 Duke University Press

JOURNAL ARTICLE
106 PAGES

This article is only available to subscribers.
It is not available for individual sale.
+ SAVE TO MY LIBRARY

SHARE
Vol.168 • No. 10 • 15 July 2019
Back to Top